Um, yeah he's just a little manic...

Discussion in 'General Parenting' started by seriously, May 30, 2011.

  1. seriously

    seriously New Member

    difficult child 2 is swinging like a pendulum. So far he's not dangerous to self or others but living with him is giving me whiplash from the speed and degree of the mood swings. Poor kid. Imagine what it must be like for him.

    Friday night he was up until about 3 am. Gave him 2 mg klonopin at 10:30 and then 50 mg benadryl at 2 am. Still took another hour or more for him to go to sleep.

    He slept 12 hours. Finally gets up about 3:30 pm Saturday. He is falling asleep sitting in a chair while eating. Sad and mournful the rest of the day. Goes to bed at 8:30 pm.

    Sunday morning he gets up at 11 am. He is fairly calm most of the day but as it starts to get dark he starts to rev up. We gave him 2 mg Klonopin around 9 pm and he went to sleep around 11.

    This morning he gets up around noon. He's really sedated - falling asleep if he sits down, wobbly when he walks.

    This slowly wears off and by dinner he was silly, goofy, making jokes that didn't make sense, bouncing around, loud. Definitely hypomanic.

    So we gave him 2 mg Klonopin with his regular medications at 7 pm.

    Then I gave him another 2mg Klonopin at 8:30 pm when he said he knew he wasn't going to be able to sleep.

    Gave him another 2 mg Klonopin at 10:30.

    He just came stumbling out to say that he was having "bursts" going off in his head like white noise and they were keeping him awake.

    I walk him back to his room, tuck him in and sing to him for a few minutes. He is asleep - I checked. I walk out of the room.

    5 minutes later - here comes wife saying - why is his light on??

    I go down there and he's sitting up in bed with a goofy look on his face. He's eating peanut butter and pretzels - in bed. He must have stashed that stuff earlier today.

    What's going on? I said. You were asleep.

    I woke up he says. I got hungry.

    OMG - 6 mg Klonopin and he's still awake.

    Definitely NOT stable.
     
  2. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    seriously,

    Wow! 6 mg and still going....

    The swinging pendulum is a good analogy. You are right, this must be difficult for him but also very worrisome for you and wife.

    Hoping for stability.

    Sharon
     
  3. tictoc

    tictoc New Member

    It is amazing how much medication these kids can metabolize when they are manic. We are going through much the same thing this weekend with our 8 y.o. difficult child. Manic-Klonopin-Sleep-Irritable-Manic-Klonopin...and so it goes. I have mine home from school today.
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    Wow. Talk about metabolism.
    Poor kid. Poor you.
     
  5. gcvmom

    gcvmom Here we go again!

    How awful for all of you. That Depakote cannot begin working SOON enough for him!

    (((((Hugs)))))
     
  6. seriously

    seriously New Member

    Anyone able to tell me how fast the Depakote might kick in?
     
  7. gcvmom

    gcvmom Here we go again!

    It typically takes about 6 weeks to reach therapeutic levels. That's what I was told by someone, and that's a pretty good approximation of what we experienced first-hand.
     
  8. seriously

    seriously New Member

    He was already at therapeutic level when they released him. Supposedly that's one reason they set him freeeeee.

    We drew all the standing labs today and I asked the peds to add valproic acid level so we should know by Friday whether he's still there or not and whether the LFT's are OK too.

    They didn't draw the LFT's when he was in psychiatric hospital after telling me they were going to. That ticked me off. I found out when I picked him up and made them give me a copy of his labs.

    Had to get a little pushy with the nurses to get a copy of his labs. I assume it's a rare request there cause they all looked at each other like I had asked for a blue walrus. Thank goodness the medications nurse showed up and they asked him. He was like ' sure why not?' and then he asked me why I wanted them. I told him we were due to run his every other month labs and if they had done them all then he wouldn't have to get stuck again. Plus I could pass the results on to his peds and GI. (I had already tried to explain this to the other staff). The medications nurse was like - hey that's a good idea and told the other nurse to make me a copy of everything. Then I had to stand there and say - yes I want those and yes I want those and yes I want the thyroid panel...

    Most of the results were fine but his lymphs are up and his platelets were up a little. Probably just dehydration and stress especially since his hematocrit was also down but not the Hgb.

    Hope your kiddos are holding steady with their other stuff. Every few nights I have a nightmare about everything blowing up at once...
     
  9. gcvmom

    gcvmom Here we go again!

    LOL -- I shouldn't laugh but I know the feeling about waiting for and EXPECTING the other shoe to drop. I posted a while ago how I couldn't even enjoy normal moments of happiness in my kid(s) because somewhere in my twisted experience I'm expecting it to morph into mania. It can't be helped.

    I just want to point out that my difficult child 2 cannot function with Depakote alone to control aaallll the manic/hypomanic symptoms. We had his valproic acid levels checked and he was perfectly fine. Why then was he bouncing off the walls every day by 4pm as if he'd missed his afternoon Seroquel XR (which he hadn't)? No answer to that one, but he's doing better now for some equally unexplained reason.

    So I see you've got your difficult child 2 on Geodon I'm guessing as the other piece in the bipolar cocktail, and I have to ask if you think THAT particular medication is doing it's job effectively, or do you think either the dosage amount or a replacement should be considered?

    Another thought is maybe he'd do better on the extended release Depakote?

    As for my kiddos... eh, it's a day to day thing, isn't it? Just when I think one has turned a corner, something NEW pops up to be dealt with. We'll be back to see the psychiatrist next week and the timing couldn't be better because of concerns I have for both boys. Not major stuff, but more like the sense that that strange noise I'm hearing off in the distance shouldn't be ignored because it's actually a freight train that will eventually knock me off the tracks if I don't look up now.

    Sigh. I hope you get closer to the right medication mix for your difficult child 2 SOON.
     
  10. seriously

    seriously New Member

    He is on Depakote ER. We dropped his dose to 1,000 mg today because his valproic acid level was almost 40 points too high - and the level was drawn just 2 hours before his once a day dose. No wonder the poor kid is shambling and hardly able to use a pencil.

    We started the Geodon a year ago when he was hospitalized. It seemed to help quite a bit and it was the only medication he was on for several months. But I think it has started to poop out maybe. We tried upping the dose but it just made him sedated without improving the sx.

    He will NOT take medications more than once a day so it's hard to manipulate that aspect of his treatment. That assumes of course that I would remember to make sure he got/took them on schedule and I'm not sure I would cause I'm feeling so overwhelmed.

    This is really the first time we have seen discreet "traditional" manic sx with difficult child 2. Up til now it has been mixed/agitation, depression and what I think is really a lot of anxiety rather than "mood" disorder stuff. But it's all connected and there's no doubt that the mood piece has taken center stage. So it's probably going to take a while to get it sorted.

    I'm worried that he will be too unstable to go to camp as planned. This would be devastating to everyone. But we still have a month until Oasis and that may be enough between having his medications stabilized and the supportive set up there to get him through it. Don't know if he'll be able to handle the trip down and back even then so I'm pondering driving him down to camp this year.
     
  11. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Wow....he really sounds like me. I can run through that sort of dosing easily when my insomnia gets bad. This summer and light outside stuff kills me. Have you ever tried room darkening shades? I try to keep my bedroom as dark as I can get it. I need to put up another piece on one window that fell down but I try for completely blacked out windows because light bothers me in the mornings and at night. I need to keep my room almost like a bat cave. That way I dont really know if its daylight or dark...sort of no time clock for me.
     
  12. gcvmom

    gcvmom Here we go again!

    Maybe it IS time for a different AE/mood stabilizer instead of Geodon. It's hard to have to play darts blindfolded like this, trying to hit the treatment target. I completely understand. Hope you can carve out moments for yourself to recharge during all this. It's very stressful and very easy to feel overwhelmed. I know you ask all the right questions, so hopefully between you and the psychiatrist the right formula for difficult child 2 will be realized very soon.

    One day at a time!
     
Loading...